Can You Take Ibuprofen With an Ulcer?
According to WebMD, taking ibuprofen with an ulcer can be extremely dangerous and possibly life-threatening. Ibuprofen is a nonsteroidal anti-inflammatory drug, also referred to as an NSAID. NSAIDs can cause increased abdominal pain, loss of appetite, weight loss, dark stools and internal bleeding. It is important for individuals with ulcers to discuss their pain medication options with a health professional before consuming any NSAID medication.
According to Drugs.com, Advil ibuprofen tablets can interact with certain medical conditions that include ulcers, bleeding, perforation, recurring stomach pain and heartburn. Serious stomach ulcers can occur with the use of Advil when taking it in high doses. The risk of ulcers can increase in individuals who smoke or drink alcohol. Taking Advil with food doesn’t minimize the chances of developing an ulcer. Symptoms of stomach distress include black tarry stools, vomit that resembles coffee grounds, weight gain and severe back pain.
MedlinePlus explains that peptic ulcers can be caused by taking aspirin or NSAIDs. Individuals who develop ulcers due to NSAIDs are often prescribed proton pump inhibitors for 8 weeks and advised to replace ibuprofen with acetaminophen. Misoprostol is an additional drug prescribed to individuals who are suffering from NSAID-related ulcers in order to minimize the chance of recurrence.